Thunderstorm Wind, Wallowa
- When
- September 1, 5:15 PM PST
- Where
- Wallowa County, 20 mi ESE of Enterprise
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.317, -116.900
High winds from a thunderstorm knocked down large trees near the confluence of north/south forks of the Imnaha River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
High winds from a thunderstorm knocked down large trees near the confluence of north/south forks of the Imnaha River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 1, 1:20 PM PST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 220 PM PDT WED SEP 1 2004 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL FRONT IS CURRENTLY DRAPED ALONG THE BLUE MOUNTAIN FOOTHILLS...WITH CONVECTION FIRING ALONG AND AHEAD OF THE FRONT. THE FRONT WILL CONTINUE TO MOVE TOWARDS THE EAST THROUGH THIS EVENING...WITH A DRIER WESTERLY FLOW FILTERING IN BEHIND THE FRONT. THE STORM PREDICTION CENTER CURRENTLY HAS EASTERN PORTIONS OF WALLOWA COUNTY IN A SLIGHT RISK OF SEVERE WEATHER. HOWEVER...THE STRONGEST STORMS ARE NOW BEGINNING TO SHIFT EAST INTO IDAHO. A FEW ADDITIONAL STRONG STORMS MAY FORM BEFORE THE FRONT MOVES THROUGH WALLOWA COUNTY EARLY THIS EVENING. MEANWHILE...WINDY CONDITIONS WILL CONTINUE THIS EVENING OVER THE COLUMBIA BASIN AND ADJACENT FOOTHILLS AND VALLEYS AS SURFACE PRESSURE GRADIENTS REMAIN TIGHT AND SUBSIDENCE BEHIND THE FRONT MIXES DOWN WINDS ALOFT. WINDS HAVE BEEN THE STRONGEST OVER THE KITTITAS VALLEY THIS AFTERNOON AND WILL KEEP THE WIND ADVISORY GOING HERE THROUGH 11 PM THIS EVENING. TOMORROW THE UPPER LOW WILL CONTINUE TO PROGRESS TOWARDS THE EAST WITH MOISTURE WRAPPING AROUND THE BACK SIDE INTO THE PACIFIC NORTHWEST. NOT EXPECTING MUCH IN THE WAY OF SHOWERS TOMORROW DUE TO A LACK OF FORCING. HOWEVER...TEMPERATURES WILL BE COLD ENOUGH ALOFT TO SUPPORT ISOLATED SHOWERS OVER THE MOUNTAINS AND HIGHER HILLS. FOR THURSDAY NIGHT...A SHORT WAVE WILL DROP DOWN FROM NE WASHINGTON...WHICH COMBINED WITH UPSLOPE FLOW WILL BRING A BETTER CHANCE OF SHOWERS ACROSS NORTHEAST OREGON AND EXTREME SOUTHEAST WASHINGTON. A DRYING AND WARMING TREND IS EXPECTED TO BEGIN ON FRIDAY AS AN UPPER LEVEL RIDGE MOVES EAST OVER THE AREA. WOLF .LONG TERM...SATURDAY THROUGH WEDNESDAY. WEAK HIGH PRESSURE WILL REMAIN OVER THE PACIFIC NORTHWEST THROUGH TUESDAY PROVIDING DRY WEATHER WITH SLOWLY WARMING TEMPERATURES. OCCASIONAL DISTURBANCES WILL MOVE THROUGH THE RIDGE SPREADING MID AND HIGH LEVEL CLOUDS OVER THE REGION. COONFIELD && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 054 069 048 075 / 010 010 020 010 WALLA WALLA 055 071 053 077 / 010 010 020 010 TRI-CITIES 052 075 047 079 / 010 010 010 010 YAKIMA 047 073 045 077 / 005 010 010 010 HERMISTON 054 075 047 079 / 010 010 010 010 ELLENSBURG 050 067 048 075 / 005 010 010 010 REDMOND 040 065 037 071 / 010 010 010 005 LA GRANDE 044 064 047 068 / 020 020 020 010 JOHN DAY 040 068 040 072 / 030 010 010 010 THE DALLES 055 069 053 075 / 010 010 010 010 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...WIND ADVISORY FOR THE KITTITAS VALLEY (ZONE 26) THROUGH THIS EVENING. && 86
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
1245 PM PDT WED SEP 1 2004
ORZ041>050-WAZ024>030-021200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
1245 PM PDT WED SEP 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
SEVERE THUNDERSTORM RISK
WALLOWA COUNTY
A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON AND WILL COMBINE
WITH LOW LEVEL MOISTURE TO PRODUCE THUNDERSTORMS. SOME OF THE STORMS
MAY BECOME STRONG TO SEVERE EAST OF A LINE FROM UNION TO TROY. THE
STORM PREDICTION CENTER ISSUED A SLIGHT RISK OF SEVERE THUNERSTORMS
OVER EXTREME EASTERN WALLOWA COUNTY WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.
BLOWING DUST
YAKIMA VALLEY, LOWER COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE
MOUNTAINS (WA), NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN (OR),
FOOTHILLS OF THE BLUE MOUNTAINS (OR)
A COLD FRONT MOVING THROUGH THE AREA WILL GENERATE BREEZY TO WINDY
CONDITIONS ACROSS CENTRAL OREGON AND WASHINGTON. RECENTLY HARVESTED
FIELDS WILL BE PRIME CANDIDATES TO GENERATE BLOWING DUST AS THE
WINDS PICK UP BY LATE MORNING. DUST WILL BE A PROBLEM THROUGHOUT
THE AFTERNOON AND INTO THE EVENING BEFORE WINDS BACK OFF DURING THE
OVERNIGHT HOURS.
THUNDERSTORMS
NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY,
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES, KITTITAS
VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN WA/OR, FOOTHILLS OF
THE BLUE MOUNTAINS WA/OR
ALONG AND AHEAD OF THE COLD FRONT THUNDERSTORMS WILL BE A
POSSIBILITY. BASIN LOCATIONS AS WELL AS AREAS IN CENTRAL WASHINGTON
ALONG THE CASCADES WILL SEE THE BEST THREAT DURING THE MORNING
HOURS. BY THE AFTERNOON...WITH THE COLD FRONT TO THE EAST NEAR THE
BLUE MOUNTAINS...THE THREAT FOR THUNDER WILL BE OVER THE BLUE
MOUNTAINS AND EASTWARD. STORMS WILL LIKELY CONTAIN BRIEF HEAVY
RAIN...GUSTY WINDS...AND LIGHTNING.
STRONG WIND
KITTITAS VALLEY
A STRONG SURFACE PRESSURE GRADIENT ALONG WITH STRONGER WINDS MIXING
DOWN FROM ALOFT IN THE ATMOSPHERE WILL GENERATE VERY WINDY
CONDITIONS IN THE KITTITAS VALLEY. A WIND ADVISORY HAS BEEN ISSUED
FOR THE KITTITAS VALLEY VALID FROM 11 AM TO 11 PM TODAY. WINDS WILL
BE SUSTAINED BETWEEN 30 TO 35 MPH WITH GUSTS TO 50 MPH BY EARLY
AFTERNOON. FOR DETAILS ON THE ADVISORY SEE THE LATEST NPWPDT OR
WWUS76 KPDT.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY ESPECIALLY TO MONITOR
LOWERING VISIBILITIES CAUSED BY BLOWING DUST.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
423 PM PDT WED SEP 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 N GRANITE 44.80N 118.41W
09/01/2004 0.50 INCH GRANT OR TRAINED SPOTTER
THUNDERSTORM IS CURRENTLY PRODUCING DIME SIZE HAIL WITH
WIND GUSTS TO 40 MPH.
0409 PM HAIL 1 N GRANITE 44.80N 118.41W
09/01/2004 0.75 INCH GRANT OR TRAINED SPOTTER
PENNY SIZE HAIL THAT TURNED TO PEA SIZE HAIL AND MODERATE
RAIN.
&&
CKPThe Pendleton radar (KPDT), 158 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422528.